Hair loss in rare patients on tamoxifen

Kevin Fox, MD
Last Modified: June 30, 2002

Question

Dear OncoLink "Ask The Experts,"
Please advise whether the use of tamoxifen causes hair loss. I have used tamoxifen for 7 months and I noticed that I am losing quite a bit of hair in front. Should I continue to use tamoxifen?

Thank you for your help.  

Answer

Kevin Fox, MD, Assistant Director, Clinical Affairs and Associate Professor of Hematology/Oncology at the Abramson Cancer Center of the University of Pennsylvania, responds:

I have observed hair loss in rare patients on tamoxifen. There is no known preventive treatment, but in the cases I have seen, the hair loss was temporary. If the hair loss becomes cosmetically unacceptable, then an alternative should be sought. There are other hormonal medications that can be used that my not cause hair loss. You should speak directly with your physician so the pros and cons of changing medications can be discussed for your particular situation.

Blogs

Coping With Fear of Recurrence
by OncoLink Editorial Team
March 27, 2014

In Celebration of Eric Ott
by Bob Riter
August 17, 2015